Kansas, 2001

Tornado and Hail in Kansas, August 23, 2001

August 23, 2001 · NWS GLD · 12 events in 7 counties and zones

10 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 1:29 AM MST, 8 hours 1 minute earlier.

Area forecast discussion, Aug 23, 1:29 AM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT THU AUG 23 2001

CONCERN IS WITH PCPN CHANCES TODAY FOR THE CWA.

ATTM UPR LVL LOW PRESSURE OVER CENTRAL COLORADO WAS SPINNING A COUPLE
OF S/W ACROSS THE FA THAT WAS PRODUCING TSRA OVERNIGHT.

THE LOW WILL INCH ITS WAY INTO THE CWA BY MIDDAY. ALL MODELS WERE TOO
WARM ALOFT AND THE MID LVL HGHTS TOO HIGH. THE ETA WAS THE BETTER AND
WILL LEAN TOWARD THIS SOLN. WITH THIS IN MIND I WILL GO HIER THAN MOS
POPS TODAY. MID/UPR LVL CLOUDINESS WILL KEEP AFTN HIGHS LOWER THAN
THE PREVIOUS DAY. THE CWA CAPES RISE INTO THE THOUSANDS BUT THE
LOWEST LIS WERE OVER SOUTHWEST KANSAS WHERE THE STRONGEST CONVECTIVE
ACTIVITY WILL LIKELY OCCUR.

THE LOW DRIFTS INTO SCENTRAL NEBRASKA TONITE AND THE FA SHUD SEE SOME
DECREASE IN CONVECTIVE ACTIVITY. LINGERING CLOUDINESS OVER THE
EASTERN FA FRIDAY MORNING SHUD GIVE WAY TO SOME SUNSHINE FOR ALL
THE CWA BY AFTN AND TMPS SHUD BE SLIGHTLY WARMER. THE CLOSE
PROXIMITY OF THE LOW MAY COMBINE WITH DAYTIME HEATING TO PRODUCE A
FEW AFTN TSRA.

A COOL FRONT DROPS INTO THE CENTRAL PLAINS SATURDAY AND TSRA AGAIN
ARE A POSSIBILITY. ALONG WITH THE TSRA SOME COOLR AIR SHUD FILTER ITS
WAY INTO THE EASTERN FA. STRONG MID LVL HIGH PRESSURE BUILDS OVER
THE DESERT SOUTHWEST WITH DISTURBANCES RIDING OVER THE TOP AND INTO
THE CENTRAL PLAINS. A STRONGER DISTURBANCE WILL MOVE INTO THE CWA
SUNDAY. WITH INCREASING MID LVL MOISTURE TSRA CHANCES SHUD
INCREASE. THE HIGH EDGES TOWARD THE FA AND WITH HGHTS INCREASING SO
SHUD AFTN TMPS.

EXTENDED...BY SUNDAY THE ECMWF AND MRF BEGIN TO DISAGREE A BIT. THE
MRF BEGINS TO FLATTEN THE PATTERN OUT CREATING AN ALMOST ZONAL LOOK
TO THE FLOW BY WEDNESDAY. THE ECMWF KEEPS THINGS MORE AMPLIFIED. BY
WEDNESDAY THE ECMWF HAS A TROUGH IN THE EAST AND RIDGE CENTERED OVER
THE ROCKIES. THE ECMWF WANTS TO PRODUCE A BLOCKING TYPE OF PATTERN
OVER THE ATLANTIC BY DAY 7...WHERE AS THE MRF CREATES A MORE OPEN
ENVIRONMENT. BOTH MODELS HINT AT BRINGING AT LEAST ONE COLD FRONT TO
IF NOT THROUGH THE CWA BY TUESDAY. I PREFER THE ECMWF. A COLD
FRONT MONDAY NIGHT INTO TUESDAY COULD BRING THE CWA A CHANCE
FOR TSRA SO CURRENT FORECAST LOOKS OKAY TO ME. GUIDANCE HAS NOT
CHANGED MUCH SINCE YESTERDAY...AND NEITHER WILL I.

.GLD...NONE.

VP/ALD

In the hours before

Special weather statement, Aug 23, 9:08 AM MST, 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT THU AUG 23 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH EARLY
TONIGHT.

AN INTENSE UPPER LEVEL DISTURBANCE WILL TRACK EAST ACROSS FAR
EASTERN COLORADO INTO NORTHWEST KANSAS EARLY TONIGHT. STRONG DAYTIME
HEATING AND AMPLE LOW LEVEL MOISTURE WILL CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS THIS AFTERNOON AND EVENING. A WEAK SURFACE
BOUNDARY OVER NORTHWEST KANSAS WILL ALSO ADD TO THE INSTABILITY.
EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ACROSS
NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS
AFTERNOON THROUGH EARLY TONIGHT.

SKIPPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cheyenne

When
August 23, 9:30 AM MST
Where
Cheyenne County, 3 mi N of St Francis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -101.800

Hail, Cheyenne

When
August 23, 10:49 AM MST
Where
Cheyenne County, 1 mi N of St Francis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.800

Hail, Wallace

When
August 23, 10:50 AM MST to 11:10 AM MST
Where
Wallace County, 5 mi NW of Sharon Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -101.800

Hail, Sherman

When
August 23, 11:00 AM MST
Where
Sherman County, 8 mi NW of Goodland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -101.817

Hail, Wallace

When
August 23, 11:50 AM MST
Where
Wallace County, 9 mi N of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -101.583

Hail, Logan

When
August 23, 12:33 PM MST to 12:45 PM MST
Where
Logan County, 3 mi N of Russell Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -101.167

Power pole reported down from storm.

Thunderstorm Wind, Logan

When
August 23, 12:45 PM MST
Where
Logan County, 2 mi N of Russell Spgs
Measured
56 kt (64 mph)
Reported by
STORM CHASER
Coordinates
38.950, -101.167

Wind blew large tree branches down in area.

Hail, Thomas

When
August 23, 12:58 PM MST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Thomas

When
August 23, 1:15 PM MST
Where
Thomas County, 18 mi SE of Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.217, -100.817

Hail, Logan

When
August 23, 1:33 PM MST
Where
Logan County, 16 mi S of Oakley
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
38.900, -100.850

Hail, Decatur

When
August 23, 1:40 PM MST
Where
Decatur County, 14 mi SSW of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -100.617

Tornado, Gove

When
August 23, 2:14 PM MST to 2:21 PM MST
Where
Gove County, 11 mi ESE of Gove
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
38.883, -100.300

Weak tornado remained over open country.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264736, 5264737, 5264739, 5264738, 5264740, 5264741, 5264742, 5264743, 5264744, 5264745, 5264746, 5264747.